Texas, 2006Flash Flood in Texas, July 28, 2006
July 28, 2006 · NWS EPZ · 1 event in 1 county or zone
1 flash flood, as filed by the National Weather Service.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $10,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS El Paso, TX wrote its last area forecast discussion before the first event at Jul 28, 1:30 PM MST, 6 hours 50 minutes earlier.
Area forecast discussion, Jul 28, 1:30 PM MST, 6 hours 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
230 PM MDT FRI JUL 28 2006
.SYNOPSIS...
A VERY MOIST AND UNSTABLE AIRMASS REMAINS OVER THE BORDERLAND. THIS
EVENING AND TONIGHT MULTIPLE UPPER LEVEL DISTURBANCES WILL TRACK
OVER THE REGION. THIS WEATHER PATTERN WILL GENERATE SCATTERED TO
NUMEROUS THUNDERSTORMS ACROSS FAR WEST TEXAS AND SOUTHERN NEW
MEXICO. DUE TO THE ABUNDANT MOISTURE AND SLOW NORTHEAST MOVEMENT OF
STORMS...HEAVY RAIN AND LOCAL FLOODING IS EXPECTED. THUS A FLASH
FLOOD WATCH IS IN EFFECT UNTIL 6 AM. THE PATTERN REMAINS MOIST AGAIN
FOR SATURDAY AND SUNDAY WITH MORE STORMS EXPECTED. RAIN CHANCES
DIMINISH AND SHIFT WEST TOWARDS ARIZONA ON MONDAY.
&&
.DISCUSSION...
MOISTURE LEVELS QUITE HEALTHY AGAIN TODAY. 12Z SOUNDING INDICATES
DEEP MOISTURE AND NEAR 140% OF NORMAL PW. UP FRONT WEE ISSUED A
FLASH FLOOD ADVISORY FOR ALL ZONES...THROUGH THE NIGHT. FULLY
EXPECTING ISOLATED FLOODING ACROSS THE REGION WITH RELATIVELY SLOW
NE MOVING STORMS...AND AREAS OF PREVIOUSLY SATURATED GROUND.
A NUMBER OF FEATURES MAKE STORMS LIKELY TONIGHT...THUS HAVE PUSHED
POPS UP INTO THE SCT AND NUMEROUS CATEGORIES. THESE FEATURES
INCLUDE AN OBVIOUS UPPER LEVEL LOW DROPPING S/SW ACROSS WEST CENTRAL
NEW MEXICO...WHILE AN INVERTED UPPER LEVEL WAVE APPROACHES FROM THE
SE. FINALLY...A WEAK CONVERGENCE ZONE IS LAID OVER THE CENTER OF THE
CWFA AT LOW LEVELS.
NOT A LOT OF CHANGE FOR SATURDAY. THE STRONG UPPER LEVEL FEATURES
ARE WEAKER BUT THE MOISTURE IS STILL ABUNDANT AND FULLY DISTRIBUTED
ACROSS THE CWFA. ANY DECENT HEATING OR MINOR RIPPLES SHOULD INITIATE
ADDITIONAL CONVECTION. SUNDAY AND MONDAY THE MOISTURE BEGINS TO
FOCUS MORE OVER THE WESTERN CWFA AS A DOME OF HIGH PRESSURE
STRENGTHENS OVER EAST TEXAS. POPS WILL BE DOWN TO ISOLATED FOR THE
EASTERN CWFA. BY MID WEEK WE LOOK TO GO BACK TO A GENERAL SUMMER
PATTERN WITH BETTER MOUNTAIN POPS AND SLIGHT CHANCE/ISOLATED LOWLAND
STORMS.
FINALLY...MODELS SUGGEST AN INCREASE IN STORM CHANCES FOR THURSDAY
NIGHT AND FRIDAY AS A BACK DOOR COLD FRONT PLOWS SW INTO THE AREA.
&&
.AVIATION...29/00Z-30/00Z...
SCATTERED AREAS OF MVFR CIGS/VSBYS IN SHOWERS AND THUNDERSTORMS
TONIGHT AND TOMORROW MORNING. ISOLD IFR CIGS/VSBYS WITH LOCALLY
HEAVY THUNDERSTORMS. SMALL HAIL AND GUSTY WINDS ALSO POSSIBLE.
&&
.PRELIMINARY POINT TEMPS/POPS...
EL PASO 69 88 69 91 71 / 60 50 40 20 30
SIERRA BLANCA TX 64 85 61 88 62 / 60 30 30 20 30
LAS CRUCES 68 88 68 91 67 / 60 30 30 30 30
ALAMOGORDO 68 87 67 90 67 / 60 40 30 30 40
CLOUDCROFT 49 66 48 70 49 / 60 40 40 30 40
TRUTH OR CONSEQUENCES 65 85 66 90 67 / 60 40 40 30 40
SILVER CITY 61 78 59 83 61 / 70 40 50 40 40
DEMING 65 87 65 90 66 / 60 40 30 30 40
LORDSBURG 64 86 62 92 63 / 70 40 50 40 40
&&
.EPZ WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH (FDA) THROUGH 6AM (12Z) SATURDAY MORNING FOR...
TX ZONES 055>056 AND NM ZONES 022>025 - 030>032
14 / BIRD
Hazardous weather outlook, Jul 28, 9:30 AM MST, 10 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
1030 AM MDT FRI JUL 28 2006
NMZ022>025-030>032-TXZ055-056-290000-
SOUTHWEST MOUNTAINS/LOWER GILA REGION-SIERRA COUNTY LAKES REGION-
TULAROSA BASIN/SOUTHERN DESERT-SOUTHERN SACRAMENTO MOUNTAINS-
SOUTHWEST DESERT/BOOTHEEL-SOUTHWEST DESERT/MIMBRES BASIN-
SOUTHERN DESERT-EL PASO-HUDSPETH-
1030 AM MDT FRI JUL 28 2006
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
NEW MEXICO...SOUTHWEST NEW MEXICO AND SOUTHWEST TEXAS.
.DAY ONE...TODAY AND TONIGHT
SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS THIS AFTERNOON AND
TONIGHT. HIGH LEVELS OF ATMOSPHERIC MOISTURE WILL ENSURE THAT MANY
OF THESE STORMS WILL PRODUCE VERY HEAVY RAINS. LOCALIZED FLASH
FLOODING WILL BE THE PRIMARY CONCERN. IN ADDITION...SMALL HAIL AND
WIND GUSTS TO 40 MPH ARE LIKELY WITH A FEW STORMS. RAIN AMOUNTS MAY
EXCEED 3 INCHES WITHIN 3 HOURS OVER ISOLATED AREAS.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
SCATTERED TO NUMEROUS THUNDERSTORMS ARE POSSIBLE THROUGH SUNDAY
NIGHT. PRIMARY WEATHER THREAT WILL BE LOCALLY HEAVY RAINS WITH FLASH
FLOODING POSSIBLE OVER ISOLATED AREAS. A FEW STORMS MAY ALSO PRODUCE
HAIL AND WIND GUSTS TO 40 MPH.
MAINLY ISOLATED SHOWERS AND THUNDERSTORMS EXPECTED MONDAY THROUGH
THURSDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS SHOULD NOT HESITATE TO CALL THE NATIONAL WEATHER SERVICE
WITH REPORTS OF SIGNIFICANT WEATHER. SPOTTERS WILL LIKELY BE CALLED
UPON TO PROVIDE LOCAL WEATHER CONDITIONS...SPECIFICALLY TO REPORT
RAINFALL AMOUNTS AND FLOODING.
BIRD
In the hours before
Local storm report, Jul 28, 5:03 PM MST, 3 hours 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EL PASO TX
603 PM MDT FRI JUL 28 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0245 PM FLASH FLOOD N HILLSBORO 32.92N 107.56W
07/28/2006 SIERRA NM TRAINED SPOTTER
PERCHA CREEK RAN OVER ITS BANKS AND FLOODED HIGHWAY 152.
DIKES IN THE AREA WERE CLOSE TO BREAKING.
0512 PM FLASH FLOOD 2 NW SILVER CITY 32.80N 108.29W
07/28/2006 GRANT NM TRAINED SPOTTER
MAJOR STREET FLOODING, SEVERAL ROADS CLOSED, SEVERAL
CREEKS AND ARROYOS OVERFLOWING, 3.58 INCHES RAINFALL IN
TWO HOURS.
&&
FAUSETTFlash Flood, El Paso
- When
- July 28, 8:20 PM MST to 9:30 PM MST
- Where
- El Paso County, East Central Portion
- Property damage
- $10,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 31.769, -106.235 (the zone’s center; the record gives no point)
Extensive flooding occurred along Highway 62/180 in Montana Vista, making it nearly impassable. Meanwhile, 1.75 inches of rain within an hour in Horizon City caused rivers of mud to flow downstream into Clint. This was the second consecutive night of significant debris flow in the Clint area.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Illinois, July 28 to 31, 20064 deaths · 1 event
- Damaging Winds and Lightning Strike in New York, July 28, 20061 death · 1 injured · 52 kt wind · 5 events
- Heat in Pennsylvania, July 28, 20061 death · 1 event
- Hail and Damaging Winds in Michigan, July 28 to 29, 2006$817,000 · 4 in hail · 41 events
- Flooding and Hail in Massachusetts, July 28, 2006$304,000 · 50 kt wind · 18 events
- Flash Flooding in New York, July 28, 2006$450,000 · 5 events
- Flash Flood in New Mexico, July 28, 2006$240,000 · 1 event
- Hail and Damaging Winds in Georgia, July 28, 2006$205,000 · 50 kt wind · 4 events
- Damaging Winds in North Carolina, July 28, 2006$148,000 · 65 kt wind · 9 events
- Hail and Damaging Winds in North Carolina, July 28, 20062 injured · $55,000 · 1.75 in hail · 13 events
- Flash Flood in New Mexico, July 28, 2006$80,000 · 1 event
- Hail and Damaging Winds in South Carolina, July 28 to 29, 2006$70,000 · 1 in hail · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5526709.